Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

COPD (Chronic Obstructive Pulmonary Disease)

Final stages of COPD

10/24/2007

Question:

My husband has been sent home with hospice. He stoped smoking 4 days before and acute attach of pnemonia that put him into the hospital for 5 days. They treated him with injections of liquid steriods for 4 of those days and send him home with a decline dosage of steriods that will last for 30 days. They indicated that he will probably go on a maintenance of steriods every other day or so. He has managed to rally pretty good and walks some days without labor. That has changed in the last 2 days. He acts out and is seeing things, bugs, people that are not there. Is this due to the lack of oxygen to the brain or is it the steriods. I know it would be hard to give a time frame, and I know that he is not going to get much better. Is there any thing I can do help with these sightings? He is extemely hard to keep down. He has high blood pressure, uses a sleep aid and takes peracet for the 3 ruptured disc in the lower back. Thanks

Answer:

His change in behavior, including the hallucinations, could be from low oxygen, the steroids, the percocets, or the sleeping pills.  It is very possible that all of these things in combination could be the culprit.

For more information:

Go to the COPD (Chronic Obstructive Pulmonary Disease) health topic, where you can:

Response by:

Mahasti   Rittinger, RRT Mahasti Rittinger, RRT
Clinical Program Manager of Pulmonary, Allergy, Critical Care & Sleep
College of Medicine
The Ohio State University

Phillip T Diaz, MD Phillip T Diaz, MD
Professor of Pulmonary, Allergy, Critical Care & Sleep Medicine
College of Medicine
The Ohio State University